Iowa, 2005Tornado in Iowa, August 11, 2005
August 11, 2005 · NWS DVN · 1 event in 1 county or zone
5 miles northwest of Winthrop. 3 miles north of 200th Street.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornado developed in a corn field north of the intersection of Plymouth Avenue and 205th Street 2.5 miles northwest of Winthrop. Tornado moved on a east northeast track crossing 200th Street about 0.5 miles west of Reed Avenue and then crossing Reed Avenue about 0.3 miles north of 200th Street. Tornado continued east northeast crossing county route W45 (Slater Avenue) about 0.3 miles south of 190th Street. The tornado appears to have dissipated 0.3 miles east of Slater Avenue in a corn field just short of outbuildings on the Tegler Farm. Maximum width was 20 yards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 2:18 PM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 11, 2:18 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT THU AUG 11 2005
.SYNOPSIS...SURFACE WARM FRONT SLOWLY LIFTING BACK NORTH THIS
AFTERNOON...SITUATED FROM NEAR KSUX THROUGH KEOK TO KSPI LINE AT
18Z. WIDESPREAD CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION
HAS HELD DOWN TEMPERATURES AND KEPT A LID ON FURTHER DEVELOPMENT ON
COOL SIDE OF BOUNDARY IN CWA. SIGNIFICANT BREAK IN CLOUD COVER
BETWEEN WEAK MID LEVEL SHORTWAVES WAS SWEEPING THROUGH CENTRAL CWA
AT 19Z. RESULTING INSOLATION WILL HAVE SIGNIFICANT CIN AND SEVERAL
CAPS TO OVERCOME IN WORKED OVER ENVIRONMENT AS SEEN ON 18Z KDVN
SOUNDING. THIS WARM FRONT TO REMAIN IN LOCAL AREA AND KEEP ACTIVE
WEATHER GOING THROUGH WEEKEND.
&&
.SHORT TERM...(TONIGHT)...FOCUS REMAINS ON THUNDERSTORM CHANCES AS
WARM FRONT LIFTS THROUGH AREA. GFS AND NGM APPEARED TO HAVE BETTER
INITIALIZATION AND SHORT TERM HANDLE OF THE SURFACE FRONT AND
SYNOPTIC LOW POSITION. THESE MODELS...ALONG WITH THE UKMET SHOW THE
FRONT ALONG I-80 BY 00Z TONIGHT WITH THE MAIN SYNOPTIC LOW OVER W OR
NW MN...WHICH IS SUPPORTED BY CURRENT AREA OF 3 HOUR PRESSURE FALLS
MAXIMA AT 19Z. ETA APPEARED TOO STRONG WITH SURFACE CIRCULATION AND
TRIPLE POINT DEVELOPING OVER EAST CENTRAL IA BY 00Z AND DISMISSED.
AREA OF CLOUDS WITH SCATTERED SHOWERS ASSOCIATED WITH MID LEVEL QG
FORCING AND WEAK UPPER DIVERGENCE OVER CENTRAL AND NW IA WILL REACH
AREAS NORTH OF INTERSTATE 80 EARLY THIS EVENING. SO FAR...THESE
SHOWERS ONLY WEAK...BUT EXPECTING SOME INTENSIFICATION AS THEY REACH
AIRMASS THAT HAS DESTABILIZED FROM THE PERIOD OF AFTERNOON SUNSHINE.
ANOTHER FEATURE OF NOTE IS THE MCV SEEN ON VISIBLE IMAGERY MOVING
INTO NW MO THAT MAY INTERACT WITH THE WARM FRONT OVER FAR SOUTH
LATER THIS EVENING. LATEST 88D TRENDS SHOW SCATTERED THUNDERSTORMS
DEVELOPING JUST SOUTH OF BOUNDARY IN NE MO PUSHING INTO SOUTHERN
CWA...WHERE MSAS SURFACE BASED CAPES ABOVE 2500 J/KG AND WILL NEED
TO BE MONITORED AS IT APPROACHES THE FRONT AND MORE FAVORABLE LOW
LEVEL SHEAR LATE THIS AFTERNOON INTO EARLY EVENING.
OVERALL...CONFIDENCE IS HIGH FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS NORTH OF THE FRONT AND RAISED POPS TO LIKELY NORTH OF
I-80 WITH HIGH CHANCE POPS TO SOUTH THROUGH TONIGHT. WITH DEEP
MOISTURE ON SOUNDINGS...HEAVY RAINFALL RATES POSSIBLE...BUT NOT A
CONCERN UNLESS CELLS BEGIN TO TRAIN ALONG LOW LEVEL BOUNDARIES.
..SHEETS..
&&
.LONG TERM...(FRIDAY THROUGH NEXT THURSDAY)...
NONLINEAR PROCESSES ARE THE DOMINATE DRIVER IN WHAT WILL OCCUR
FRIDAY INTO SUNDAY. ALL MODELS HAVE DIVERGING SOLUTIONS ON THE
DETAILS. HOWEVER...ALL AGREE THAT SEVERAL WAVES WILL MOVE ALONG THE
FRONT AS IT MEANDERS BACK AND FORTH ACROSS THE AREA. FROPA DURING
THE DIURNAL MINIMA FRIDAY MORNING IS NOT THE BEST TIME TO SEE
WIDESPREAD SIGNIFICANT PRECIP. EXPECT PRECIP TO BE QUITE SPOTTY FOR
MOST OF THE AREA. NEXT WAVE ARRIVING LATE FRIDAY NIGHT/SATURDAY
SHOULD BRING A BETTER CHANCE OF PRECIP...AS WELL AS THE WAVE
SATURDAY NIGHT/SUNDAY.
SUNDAY NIGHT THROUGH THURSDAY...MODEL SOLUTIONS DIVERGE
SIGNIFICANTLY ON SOLUTIONS REGARDING SENSIBLE WX. THIS IS LIKELY DUE
TO THE NONLINEAR PROCESSES EARLY ON IN THE FORECAST CYCLE AFFECTING
FUTURE POSITIONS OF THE MAIN FEATURES. AS A RESULT...HAVE ATTEMPTED
TO GO MIDDLE OF THE ROAD AND HAVE INCLUDED SEVERAL PERIODS OF SILENT
20 POPS...ESPECIALLY THE TUESDAY NIGHT THROUGH THURSDAY TIME PERIOD.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/08
Hazardous weather outlook, Aug 11, 4:14 AM CST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT THU AUG 11 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
514 AM CDT THU AUG 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING. SOME OF THE EMBEDDED THUNDERSTORMS MAY BE STRONG... WITH
GUSTY WINDS AND SMALL HAIL AS WELL AS BRIEF HEAVY RAINFALL... BUT
STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS AT THIS TIME.
LATER THIS AFTERNOON AND EVENING... A WARM FRONT TO THE SOUTH WILL
PUSH NORTHWARD INTO CENTRAL IOWA TODAY. THUNDERSTORMS WILL DEVELOP
LATER IN THE DAY AS THE AIR MASS BECOMES UNSTABLE NEAR AND SOUTH
OF THE FRONT. WITH THAT INSTABILITY COMBINED WITH STRONG WINDS
ALOFT... SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SOME OF THE
THUNDERSTORMS MAY ALSO BRING BRIEF HEAVY DOWNPOURS. STORMS MAY
DEVELOP INTO AN ORGANIZED SYSTEM THAT MOVES ACROSS THE AREA LATER
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS THE FRONT
RETREATS BACK TO THE SOUTH. WHILE THE MAIN THREAT FOR SEVERE
WEATHER IS SOUTH OF THE AREA... THUNDERSTORMS ARE POSSIBLE IN THE
AREA ON FRIDAY AFTERNOON AND EVENING... ESPECIALLY SOUTH OF
INTERSTATE 80. SHOWERS AND THUNDERSTORMS MAY DEVELOP IN THE AREA
ON SATURDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES ACROSS
THE AREA FROM THE NORTHWEST TOWARD THE SOUTHEAST. AT THIS TIME...
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER OR
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT.
MAYES
In the hours before
Special weather statement, Aug 11, 3:29 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT THU AUG 11 2005
IAZ040>042-051>054-063>068-076>078-087>089-098>099-
ILZ015-024>026-120300-
BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-
LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA-
WASHINGTON IA-HENDERSON IL-MERCER IL-ROCK ISLAND IL-
WARREN IL-
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
714 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS
IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES
IN NORTHWEST ILLINOIS
MERCER ROCK ISLAND
IN WEST CENTRAL ILLINOIS
HENDERSON WARREN
IN IOWA THIS WATCH INCLUDES 21 COUNTIES
IN EAST CENTRAL IOWA
BENTON CEDAR CLINTON
IOWA JACKSON JOHNSON
JONES LINN MUSCATINE
SCOTT
IN NORTHEAST IOWA
BUCHANAN DELAWARE DUBUQUE
IN SOUTHEAST IOWA
DES MOINES HENRY JEFFERSON
KEOKUK LEE LOUISA
VAN BUREN WASHINGTON
THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CEDAR RAPIDS...CLINTON...DAVENPORT...DUBUQUE...
FAIRFIELD...FORT MADISON...INDEPENDENCE...IOWA CITY...KEOSAUQUA...
MANCHESTER...MAQUOKETA...MARENGO...MOLINE...MONMOUTH...
MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY...
TIPTON...VINTON...WAPELLO AND WASHINGTON.
ERVIN
Tornado, Buchanan
- When
- August 11, 7:46 PM CST to 7:52 PM CST
- Where
- Buchanan County, 3 mi NW of Winthrop
- Rating
- F0
- Path length
- 3.4 mi
- Path width
- 20 yd
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.500, -91.767
Rated high F0 with winds estimated at 57 knots (65 mph). Based on areal video footage from KCRG TV Chopper 9.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 11 to 14, 20052 deaths · 8 events
- Hail and Damaging Winds in Iowa, August 11, 2005$174,000 · 2.75 in hail · 5 events
- Flash Flooding and Hail in Indiana, August 11, 20052 injured · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 11, 2005$43,000 · 1.25 in hail · 6 events
- Heat in New Jersey, August 11 to 14, 200517 events
- Heavy Rain in New Mexico, August 11, 2005$15,000 · 1 event
- Flash Flood in Colorado, August 11, 2005$15,000 · 1 event
- Tornadoes and Hail in Montana, August 11, 2005F0 · 7 events
- Heat in Maryland, August 11 to 14, 20055 events
- Heat in Delaware, August 11 to 15, 20053 events
- Hail and Damaging Winds in Illinois, August 11, 20051 in hail · 3 events
- Hail in South Dakota, August 11, 20051.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471102.